A new study that was published on November 27, 2012 in BMJ is suggesting that the chances of patients developing new-onset atrial fibrillation (AF) depend on how their thyroid is functioning. This also occurs even when low thyroid-stimulating hormone (TSH) levels are not joined with high thyroxine.
It is believed that this is the first study to “assess the association between the whole spectrum of thyroid disease and the subsequent risk of atrial fibrillation in a population of primary-care patients,” says Dr. Christian Selmer (Gentofte University Hospital, Hellerup, Denmark).
“We found a TSH level-dependent relation between the degree of thyroid dysfunction and risk of new-onset atrial fibrillation,” Selmer notes. “Our results showed that even discrete subclinical hyperthyroidism was associated with increased risk of atrial fibrillation.”
The researchers also claim that patients suffering from hypothyroidism were less likely to experience an AF episode during their 5.5-year follow-up. The researchers believe that they are the first to show how hypothyroidism affects AF. This study joins numerous others in showing that hypothyroidism is a risk factor in the development of AF.
Others in the medical community agree with the findings of this new study. In fact, Dr. Anne R. Cappola (University of Pennsylvania School of Medicine, Philadelphia) commended the study by stating that it will help researchers and doctors to better define the risks of AF in patients who suffer from hypothyroidism. The only thing left to determine in future studies is whether the condition is reversible when treated.
AF is generally treated with prescription drugs like Multaq. While Multaq is an anticoagulant that is specifically designed to lower stroke risks in AF patients, the drug has been linked to serious side effects — liver failure, worsening of the heart condition, lung disease and pulmonary toxicity — that has rendered Multaq unsafe for use.
If you or a loved one has suffered from liver failure, a worsening of the heart condition, lung disease or pulmonary toxicity after taking Multaq, contact attorney Greg Jones for a free consultation today. I am experienced at fighting Multaq lawsuits and may be able to help you recover money for your injuries.
About Greg Jones Law
You May Also Like